Alert archive / Michigan / Special Weather Statements in 2016

Special Weather Statement, NWS Grand Rapids, MI

March 24, 2016Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Mar 24, 2016, 3:21 PM EDT for Kalamazoo County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2016, 3:21 PM EDT (19:21 UTC)
Expired
Mar 24, 2016, 4:15 PM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 83 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2016-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2016-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 719 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
719 m²/s²
0-3 km storm-relative helicity
710 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WWUS83 KGRR 241921
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
321 PM EDT THU MAR 24 2016
 
MIZ071-072-242015-
VAN BUREN MI-KALAMAZOO MI-
321 PM EDT THU MAR 24 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 318 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF GUSTY SHOWERS
ALONG A COLD FRONT MOVING INTO VAN BUREN AND KALAMAZOO COUNTIES.
MEASURED WIND GUSTS OF UP TO 45 MPH HAVE BEEN OBSERVED ALONG THIS
LINE AS WINDS SHIFT ABRUPTLY FROM THE SOUTH TO THE NORTHWEST.

WIND GUSTS TO 45 MPH WITH SOME DOWNED TREE LIMBS WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KALAMAZOO...           PORTAGE...             PAW PAW...
EASTWOOD...            WESTWOOD...            VICKSBURG...
HARTFORD...            GALESBURG...           MATTAWAN...
LAWTON...              BANGOR...              DECATUR...
SCHOOLCRAFT...         CLIMAX...              RICHLAND...
GREATER GALESBURG...   SOUTH GULL LAKE...     COMSTOCK NORTHWEST...
ALAMO...               PINE GROVE...          

LAT...LON 4207 8621 4210 8622 4224 8622 4225 8625
      4242 8588 4242 8530 4207 8529
TIME...MOT...LOC 1918Z 239DEG 36KT 4207 8612 

$$

HOVING

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Mar 24, 1:31 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 24, 1:31 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
131 PM EDT THU MAR 24 2016

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 325 AM EDT THU MAR 24 2016

LOW PRESSURE WILL CONTINUE TO BRING A MIX OF HEAVY WET SNOW AND
FREEZING RAIN TO NORTHERN LOWER MICHIGAN AND RAIN TO CENTRAL AND
SOUTHERN LOWER MICHIGAN...WHERE THERE COULD BE A FEW THUNDERSTORMS
THIS AFTERNOON. IT WILL TURN COLDER WITH SNOW SHOWERS THIS
EVENING BEFORE HIGH PRESSURE BUILDS IN WITH FAIR WEATHER FRIDAY
AND SATURDAY.

&&

.UPDATE...
ISSUED AT 1107 AM EDT THU MAR 24 2016

THE WINTER WEATHER ADVISORY IS EXPIRED AND THE WARNING WILL
CONTINUE AS SOME SLEET AND FREEZING RAIN WILL PERSIST THROUGH THE
AFTERNOON. THE HIGH GROUND OF THE NORTHERN ZONES WILL SEE SOME
ADDITIONAL ICING BUT MOST PLACES WILL SEE THE ICE SLOWLY MELT AS
TEMPERATURES WILL MAX OUT JUST ABOVE FREEZING THIS AFTERNOON.

ISOLATED THUNDER EXPECTED ACROSS THE SOUTH WITH A VERY SHARP
TEMPERATURE GRADIENT BETWEEN I-96 AND I-94 THIS AFTERNOON. WE
STILL EXPECT A LIGHT COATING OF DEFORMATION ZONE SNOW ALONG AND
NORTH OF I-96 THIS EVENING AS THE COLD AIR MOVES IN BEHIND THE
LOW CENTER.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 325 AM EDT THU MAR 24 2016

NO HEADLINE OR SIGNIFICANT FCST CHANGES WERE NECESSARY. A STRONG
LOW PRESSURE SYSTEM CENTERED OVER NE MISSOURI EARLY THIS MORNING
WILL CONTINUE TO MOVE ENE TO NEAR PORT HURON BY THIS EVENING AND
BRING SOUTH CENTRAL AND CENTRAL LWR MI HEAVY WET SNOW AND FREEZING
RAIN ALONG WITH SOME SLEET.

SIGNIFICANT SNOW ACCUMULATIONS AND ICING IS ANTICIPATED ACROSS
MUCH OF THE AREA UNDER THE WINTER STORM WARNING WHERE TOTAL ICE
ACCUMULATIONS OF A QUARTER TO HALF AN INCH ARE ANTICIPATED WITH A
FEW LOCALLY HIGHER AMOUNTS POSSIBLE WHERE PCPN FELL PREDOMINANTLY
AS FZRA.

TOTAL SNOW ACCUMULATIONS OF 5 TO 10 INCHES ARE ANTICIPATED ACROSS
OUR NORTHERN FCST AREA WHERE PCPN FALLS PREDOMINANTLY IN THE FORM
OF SNOW. THE COMBINATION OF HEAVY WET SNOW AND SIGNIFICANT ICING
WILL RESULT IN SOME POWER OUTAGES IN THE AREA UNDER THE WINTER
STORM WARNING.

FURTHER SOUTH SOME ICING IS POSSIBLE ACROSS MAINLY NORTHERN
PORTIONS OF THE COUNTIES UNDER THE WINTER WX ADVISORY HEADLINE
UNTIL 8 AM. MORE NUMEROUS POWER OUTAGES ARE BEGINNING TO SHOW UP
IN NORTHERN KENT COUNTY IN THE VICINITY OF SPARTA AND CEDAR SPRINGS.
HOWEVER THE SOUTHERN PORTIONS OF THE COUNTIES UNDER THE ADVISORY
SHOULD CONTINUE TO SEE PLAIN RAIN THROUGH THE EARLY MORNING HOURS
WHERE TEMPS ARE JUST A DEGREE OR TWO ABOVE THE FREEZING MARK.

A FEW THUNDERSTORMS MAY DEVELOP LATER TODAY ACROSS OUR SOUTHERN
FCST AREA WITH STRONG SHEAR IN PLACE AND FORCING FROM THE BOUNDARY
AND FROM A STRONG LLJ. HOWEVER CONVECTIVE POTENTIAL IS LIMITED BY
VERY WEAK SFC AND ELEVATED INSTABILITY.

IT WILL BE BREEZY TONIGHT AS WINDS BACK TO THE NORTH THEN NW ON
THE BACK SIDE OF THE SYSTEM. SNOW SHOWERS WILL LINGER THIS EVENING
BEFORE GRADUALLY TAPERING OFF OVERNIGHT. A RIDGE OF HIGH PRESSURE
WILL BUILD IN FRIDAY THROUGH SATURDAY AND BRING FAIR WX FOR MOST
OF THAT TIME PERIOD.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 325 AM EDT THU MAR 24 2016

A WEAK COLD FRONT MOVING ACROSS THE GREAT LAKES MAY PRODUCE SOME
LIGHT RAIN SATURDAY NIGHT. THE HIGHER CHANCE OF RAIN IS SUNDAY. LOW
PRESSURE MOVING NORTHEAST FROM THE ARKLATEX ACROSS THE OHIO VALLEY
WILL PRODUCE QUITE A BIT OF PCPN ESPECIALLY OVER THE SOUTHERN CWA.
ECMWF THERMAL PROFILES WOULD POINT TOWARD RAIN. THE GFS HOWEVER
PAINTS A THIN STRIPE OF SNOW OVER THE IRISH HILLS SUNDAY NIGHT SO
WE/LL KEEP AN EYE ON THAT.

HIGH PRESSURE MOVES IN BEHIND THE LOW MONDAY THROUGH TUESDAY NIGHT
BRINGING DRY WX WITH IT. WE COULD SEE SOME LIGHT RAIN WEDNESDAY AS A
WARM FRONT MOVES NORTH THROUGH THE CWA BUT CONFIDENCE ISN/T HIGH IN
THAT REGARD. MONDAY LOOKS LIKE THE COLDEST DAY WITH HIGHS IN THE
UPPER 40S. OTHERWISE TEMPERATURES WILL CLIMB INTO THE MID 50S BY THE
MIDDLE OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 130 PM EDT THU MAR 24 2016

THE MAJORITY OF THE AREA IS SHROUDED BY IFR-LIFR EARLY THIS
AFTERNOON WITH ALL RAIN AT THE TERMINALS. WE EXPECT THESE
CONDITIONS TO HOLD UNTIL ABOUT 21-22Z WHEN A TEMPORARY LULL IN THE
PCPN WILL MOVE IN. CONDITIONS WILL LIKELY HOLD IN THE IFR
CATEGORY...EXCEPT FOR THE I-94 TERMINALS WHICH COULD SNEAK UP TO
MVFR IN THE WARMER PART OF THE SYSTEM. SOME STORMS CURRENTLY IN
ERN ILLINOIS WILL POTENTIALLY AFFECT THE I-94 TERMINALS FOR THE
NEXT 3-4 HRS.

AFTER THE LULL...WE WILL SEE THE TAIL END OF THE SYSTEM MOVE
THROUGH MAINLY KGRR AND KMKG IN THE FORM OF SOME LIGHT RAIN
CHANGING TO LIGHT SNOW. THIS WILL BE POSSIBLE FOR 2-3 HRS BEFORE
IT WOULD MOVE OUT.

CONDITIONS WILL THEN GRADUALLY IMPROVE WITH CIGS COMING UP TO VFR
TOWARD 14Z OR SO ON FRI.

&&

.MARINE...
ISSUED AT 325 AM EDT THU MAR 24 2016

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MID MORNING FRIDAY.
BRISK NORTHEAST WINDS OF 15 TO 25 KTS WILL GRADUALLY BACK TO THE
NORTH THEN NORTHWEST TONIGHT THROUGH FRIDAY. WAVE HEIGHTS SHOULD
FINALLY SUBSIDE BY LATE FRIDAY MORNING AND FRIDAY AFTERNOON AS
HIGH PRESSURE BUILDS IN.

&&

.HYDROLOGY...
ISSUED AT 239 PM EDT WED MAR 23 2016

WIDESPREAD PRECIPITATION AMOUNTS OF 0.75-1.50 INCHES ARE EXPECTED
THROUGH FRIDAY MORNING. RIVER RISES WILL OCCUR... BUT NO SIGNIFICANT
FLOODING IS EXPECTED.

MINOR FLOODING IS CERTAINLY POSSIBLE... MAINLY IN THE FORM OF
NUISANCE FLOODING IN LOWLAND AREAS NEAR RIVER BANKS. AS OF THIS
WRITING... RIVER FLOOD ADVISORIES WERE IN EFFECT FOR THE MAPLE
RIVER AT MAPLE RAPIDS... GRAND RIVER AT IONIA... LOOKING GLASS
RIVER AT EAGLE... AND SYCAMORE CREEK AT HOLT.

ADDITIONAL PRECIPITATION IS EXPECTED SUNDAY INTO SUNDAY
NIGHT...WHICH WILL PROLONG ELEVATED RIVER LEVELS AND COULD RESULT IN
ADDITIONAL MINOR FLOODING.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR MIZ037>040-
     043>046-051-052.

LM...SMALL CRAFT ADVISORY UNTIL 10 AM EDT FRIDAY FOR LMZ844>849.

&&

UPDATE...OSTUNO
SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM...04
AVIATION...NJJ
HYDROLOGY...EBW
MARINE...LAURENS
Hazardous weather outlook, Mar 24, 4:34 AM EDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
434 AM EDT THU MAR 24 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-250845-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
434 AM EDT THU MAR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN AND ADDITIONAL SNOWFALL ACCUMULATIONS OF 2 TO 3
INCHES ARE EXPECTED NORTH OF M-57 TODAY. SCATTERED POWER OUTAGES
ARE ONGOING AND MORE MAY OCCUR TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVER LEVELS MAY RESUME RISING THROUGH THE WEEKEND WITH SOME MINOR
IMPACTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE APPRECIATED.

LMZ844>849-250845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
434 AM EDT THU MAR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT WILL CONTINUE THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 24, 10:45 AM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1045 AM EDT THU MAR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     FREEZING RAIN    SIDNEY                  43.25N 85.13W
03/24/2016  M0.40 INCH       MONTCALM           MI   TRAINED SPOTTER

&&

EBW
Local storm report, Mar 24, 10:48 AM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1048 AM EDT THU MAR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     FREEZING RAIN    CEDAR SPRINGS           43.22N 85.55W
03/24/2016  E0.13 INCH       KENT               MI   PUBLIC

&&

EBW
Local storm report, Mar 24, 12:29 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1229 PM EDT THU MAR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     FREEZING RAIN    GREENVILLE              43.18N 85.25W
03/24/2016  M0.50 INCH       MONTCALM           MI   PUBLIC

            HALF INCH OF ICE MEASURED ON A TABLE

&&

EBW
Local storm report, Mar 24, 1:00 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 PM EDT THU MAR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     ICE STORM        EDMORE                  43.41N 85.04W
03/24/2016                   MONTCALM           MI   PUBLIC

            TWO LARGE BRANCHES OF OAK TREE BROKEN DUE TO
            ICE

&&

EBW
Local storm report, Mar 24, 2:16 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
216 PM EDT THU MAR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     ICE STORM        2 W BUTTERNUT           43.18N 84.96W
03/24/2016                   MONTCALM           MI   TRAINED SPOTTER

            SNAPPED POWER POLE ALONG M-57

&&

EBW
Special weather statement, Mar 24, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
321 PM EDT THU MAR 24 2016

MIZ071-072-242015-
VAN BUREN MI-KALAMAZOO MI-
321 PM EDT THU MAR 24 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 318 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF GUSTY SHOWERS
ALONG A COLD FRONT MOVING INTO VAN BUREN AND KALAMAZOO COUNTIES.
MEASURED WIND GUSTS OF UP TO 45 MPH HAVE BEEN OBSERVED ALONG THIS
LINE AS WINDS SHIFT ABRUPTLY FROM THE SOUTH TO THE NORTHWEST.

WIND GUSTS TO 45 MPH WITH SOME DOWNED TREE LIMBS WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KALAMAZOO...           PORTAGE...             PAW PAW...
EASTWOOD...            WESTWOOD...            VICKSBURG...
HARTFORD...            GALESBURG...           MATTAWAN...
LAWTON...              BANGOR...              DECATUR...
SCHOOLCRAFT...         CLIMAX...              RICHLAND...
GREATER GALESBURG...   SOUTH GULL LAKE...     COMSTOCK NORTHWEST...
ALAMO...               PINE GROVE...

LAT...LON 4207 8621 4210 8622 4224 8622 4225 8625
      4242 8588 4242 8530 4207 8529
TIME...MOT...LOC 1918Z 239DEG 36KT 4207 8612

HOVING

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 10:16 AM EDTRiver Flood AdvisoryGRRKent48 hr
Mar 24, 10:16 AM EDTRiver Flood AdvisoryGRRIngham4 days
Mar 24, 10:16 AM EDTRiver Flood AdvisoryGRRBarry7 days
Mar 24, 3:58 PM EDTSpecial Weather StatementGRRBarry62 min
Mar 24, 4:16 PM EDTSpecial Weather StatementGRRCalhoun59 min
Mar 24, 4:48 PM EDTSpecial Weather StatementGRRIngham, Jackson57 min

Nearby

Special Weather Statements in Michigan, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.